Most drug allergies cause minor skin rashes and hives. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:
* Sulfa drugs
* Insulin preparations (particularly animal sources of insulin)
* Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like anaphylactoid reactions)
Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered "idiosyncratic." This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.
Post Edited By Moderator (Red_34) : 4/19/2011 5:23:29 AM (GMT-6)